Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 27, 2009, 1:33 PM CST for Wilcox County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2009, 1:33 PM CST (19:33 UTC)
- Expired
- Feb 27, 2009, 2:30 PM CST
- In force
- 57 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 131 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 12:38 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 271933
SVRMOB
ALC131-272030-
/O.NEW.KMOB.SV.W.0023.090227T1933Z-090227T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
133 PM CST FRI FEB 27 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CAMDEN...
* UNTIL 230 PM CST
* AT 129 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR YELLOW BLUFF...OR ABOUT 12
MILES WEST OF CAMDEN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKWEST AND CANTON BEND BY 145 PM CST...
CAMDEN AND BOYKIN BY 150 PM CST...
ESTELLE BY 200 PM CST...
DARLINGTON BY 210 PM CST...
ACKERVILLE BY 215 PM CST...
SNOW HILL AND MCBRYDES BY 220 PM CST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3209 8718 3206 8716 3206 8688 3205 8685
3198 8685 3197 8685 3196 8691 3194 8692
3195 8758 3206 8759 3210 8721
TIME...MOT...LOC 1933Z 268DEG 29KT 3202 8746
$$3 follow-up statements
000
WWUS54 KMOB 271943
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CST FRI FEB 27 2009
ALC131-272030-
/O.CON.KMOB.SV.W.0023.000000T0000Z-090227T2030Z/
WILCOX AL-
143 PM CST FRI FEB 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL WILCOX COUNTY...
AT 138 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR ROCKWEST...OR ABOUT
8 MILES WEST OF CAMDEN...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMDEN BY 150 PM CST...
BOYKIN BY 155 PM CST...
ESTELLE BY 200 PM CST...
DARLINGTON BY 210 PM CST...
ACKERVILLE BY 220 PM CST...
SNOW HILL AND MCBRYDES BY 225 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3209 8718 3206 8716 3206 8688 3205 8685
3198 8685 3196 8691 3194 8692 3195 8738
3200 8751 3205 8748 3210 8721
TIME...MOT...LOC 1943Z 267DEG 26KT 3202 8737
$$000
WWUS54 KMOB 271954
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CST FRI FEB 27 2009
ALC131-272030-
/O.CON.KMOB.SV.W.0023.000000T0000Z-090227T2030Z/
WILCOX AL-
154 PM CST FRI FEB 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL WILCOX COUNTY...
AT 152 PM CST... CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR CAMDEN...MOVING EAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ESTELLE BY 210 PM CST...
DARLINGTON BY 220 PM CST...
ACKERVILLE...MCBRYDES...SNOW HILL AND 6 MILES WEST OF FURMAN BY 230
PM CST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3195 8728 3200 8739 3204 8739 3208 8718
3206 8716 3206 8688 3205 8685 3198 8685
3196 8691 3194 8692
TIME...MOT...LOC 1954Z 269DEG 20KT 3202 8730
$$000
WWUS54 KMOB 272013
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
213 PM CST FRI FEB 27 2009
ALC131-272030-
/O.CON.KMOB.SV.W.0023.000000T0000Z-090227T2030Z/
WILCOX AL-
213 PM CST FRI FEB 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR EAST CENTRAL WILCOX COUNTY...
AT 211 PM CST... CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS 14 MILES WEST OF ACKERVILLE...OR
ABOUT NEAR CAMDEN. THIS STORM WAS NEARLY STATIONARY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3196 8691 3197 8707 3200 8721 3205 8723
3206 8688 3205 8685 3199 8685
TIME...MOT...LOC 2013Z 180DEG 0KT 3202 8731
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 1:00 PM CST, 33 minutes earlier.
Area forecast discussion, Feb 27, 1:00 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CST FRI FEB 27 2009
.UPDATE...PACKAGE UPDATED TO REFLECT TOR WATCH IN EFFECT UNTIL 8 PM
THIS EVENING. ALSO TOOK ADVANTAGE TO CLEAN UP THE WORDING AND BUMP
TEMPS UP FOR THIS AFTERNOON. GOOD INSTABILITY(CAPES ABOVE 1000J/KG)
AND DIRECTIONAL/SPEED SHEAR SOUTH OF A SURFACE FRONT OVER NORTHERN
MS/AL WILL ALLOW A FEW STORMS TO BECOME SEVERE INTO THIS EVENING.
16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT SATURDAY FOR THE FOLLOWING
ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
TO 60 NM.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...AND COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS
OUT 20 NM.
&&Hazardous weather outlook, Feb 27, 12:00 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1200 PM CST FRI FEB 27 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-281200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1200 PM CST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF SOUTHEAST MISSISSIPPI AND INLAND AREAS OF SOUTHWEST ALABAMA LATER THIS AFTERNOON AND CONTINUE THROUGH THROUGH EARLY THIS EVENING. DUE TO GOOD VERTICAL WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE AND AN APPROACHING JET MAX IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED COLDER THAN NORMAL AIR ALOFT THE THREAT FOR A FEW STRONG TO POSSIBLE SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY NORTH OF A LINE STRETCHING FROM WIGGINS MISSISSIPPI TO GREENVILLE ALABAMA. DAMAGING STRAIGHT LINE WINDS...LARGE HAIL OR ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. A STRONG SOUTHERLY WIND FLOW WILL GIVE WAY TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER ORGANIZED EARLY SATURDAY IN ADVANCE OF APPROACHING COLD FRONT MOVING IN FROM THE WEST. DUE TO STRONG DYNAMIC FORCING IN THE MID TO UPPER LAYERS OF THE ATMOSPHERE COMBINED WITH GOOD VERTICAL SHEAR IN THE LOWERS LEVELS THE THREAT FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE STRONGER THUNDERSTORMS SATURDAY MORNING AND EARLY SATURDAY AFTERNOON. A STRONG SOUTHERLY WIND FLOW SATURDAY MORNING BECOMING NORTHWEST IN THE AFTERNOON AND OVERNIGHT WILL GIVE WAY TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 12:14 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 33 min |
| Feb 27, 2:23 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 37 min |
| Feb 27, 3:44 PM CST | Small Craft Advisory | MOB | 30 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.